MAUDE Adverse Event Report: STRYKER TRAUMA KIEL NAIL HOLDING SCREW, TIBIA T2 TIBIA 10 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL NAIL HOLDING SCREW, TIBIA T2 TIBIA 10 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-0370
Medical Device Problem Code Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/09/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported: "the thread of the t2 tibial nail holding screw no longer engages the proximal thread of the tibial nail.Nail cannot be fixed.It had to be locked several times freehand, renewed installation and removal of the complete nail." there was a 2 minute surgical delay.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the identification of the returned screw was confirmed based on the catalog # and the lot # marked.Heavy damage can be observed on the instrument, most probably due to improper use.The shaft of the device shows major fretting marks , just above the thread.This is likely a result of repeated fretting between the nail handle and the nail holding screw.The thread shows multiple damage and the surface of tip of the screw is deformed.This gives an indication of forced assembly and disassembly of the holding screw with the nail and may also be due to repetitive hitting, which should be strictly avoided.The damage observed could be a result of the screw insertion being not performed as intended, without the devices being fully vertically aligned.A functional inspection was performed on the holding screw with a fully functional t2 tibia nail.The screw could not be inserted into the nail.This was due to the deformation observed on the tip of the screw, which prevented the thread of the instrument from properly engaging the thread of the nail.Therefore, the functionality of the screw could not be given anymore and the reported event could be confirmed.Based on investigation, the root cause was attributed to an user related issue.The loss of functionality of the instrument was caused by improper use of the device, that led to its heavy wear and deformation.The hcp also failed to properly inspect the holding screw and its functionality before the operation.As a reminder, the instructions for use clearly state that: "¿ before every operation, ensure that all devices to be used during the operation function correctly with each other.[.] ¿ during the procedure, repeatedly check that the connections between the instruments or between implants and instruments required for the precise positioning and fixing are secure" a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.

Brand Name
NAIL HOLDING SCREW, TIBIA T2 TIBIA 10 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15911881
Report Number0009610622-2022-00566
Device Sequence Number5445629
Product Code LXH
UDI-Device Identifier04546540196484
UDI-Public04546540196484
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-0370
Device Catalogue Number18060370
Device Lot NumberKSS177H79
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/09/2022
Supplement Date Received by Manufacturer01/19/2023
Initial Report FDA Received Date12/02/2022
Supplement Report FDA Received Date02/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/09/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown